Alert archive / Alabama / Wind Advisories in 2018

Wind Advisory 4, NWS Huntsville, AL

December 26, 201811 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Dec 26, 2018, 3:04 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Dec 27, 2018, 12:00 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 3:04 PM CST (21:04 UTC)
In effect from
Dec 27, 2018, 12:00 AM CST
Expired
Dec 28, 2018, 12:00 AM CST
In force
24 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS74 KHUN 262104
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
304 PM CST Wed Dec 26 2018

...Wind Advisory in effect from Midnight tonight through 12 AM
Friday...

.An increasing surface pressure gradient combined with a strong
low level jet will result in strong southeast winds tonight
through Thursday night.

ALZ001>010-016-TNZ076-096-097-280600-
/O.NEW.KHUN.WI.Y.0004.181227T0600Z-181228T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
304 PM CST Wed Dec 26 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
THURSDAY NIGHT...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect from midnight tonight to midnight
CST Thursday night.

* WINDS...Southeast 20 to 25 mph with gusts up to 35 mph.

* TIMING...From midnight tonight to midnight CST Thursday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* LOCATIONS...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph for 3 hours, or gusts of at least 35 mph, are expected 
across the affected area. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution. In addition, ensure all loose outdoor objects remain 
secure, including patio furniture and trash cans.

&&

$$

30
4 follow-up statements
022 
WWUS74 KHUN 271212
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
612 AM CST Thu Dec 27 2018

...Wind Advisory in Effect through Midnight...

ALZ001>010-016-TNZ076-096-097-280600-
/O.CON.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
612 AM CST Thu Dec 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...Southeast 15 to 25 mph with gusts up to 40 mph.

* TIMING...Until midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* LOCATIONS...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph for 3 hours, or gusts of at least 35 mph, are expected
across the affected area. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. In addition, ensure all loose outdoor objects remain
secure, including patio furniture and trash cans.

&&

$$
673 
WWUS74 KHUN 272040
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
240 PM CST Thu Dec 27 2018

...Wind Advisory has been adjusted for timing this evening...

ALZ001>005-007-008-016-TNZ076-096-280000-
/O.EXT.KHUN.WI.Y.0004.000000T0000Z-181228T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Marshall-
Cullman-Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Decatur, Albertville, Boaz, Guntersville, Arab, Cullman, 
Lynchburg, and Fayetteville
240 PM CST Thu Dec 27 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WINDS...Southeast 15 to 25 mph with gusts up to 45 mph.

* TIMING...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* LOCATIONS...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph for 3 hours, or gusts of at least 35 mph, are expected
across the affected area. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. In addition, ensure all loose outdoor objects remain
secure, including patio furniture and trash cans.

&&

$$

ALZ006-009-010-TNZ097-280600-
/O.CON.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/
Madison-Jackson-DeKalb-Franklin TN-
Including the cities of Huntsville, Scottsboro, Fort Payne, 
Rainsville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
240 PM CST Thu Dec 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...Southeast 15 to 25 mph with gusts up to 45 mph.

* TIMING...Until midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* LOCATIONS...In Alabama, Madison, Jackson and DeKalb Counties. 
  In Tennessee, Franklin TN County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph for 3 hours, or gusts of at least 35 mph, are expected
across the affected area. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. In addition, ensure all loose outdoor objects remain
secure, including patio furniture and trash cans.

&&

$$

KDW
882 
WWUS74 KHUN 272326
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
526 PM CST Thu Dec 27 2018

...Wind Advisory in effect through Midnight...

ALZ001>005-007-008-016-TNZ076-096-280600-
/O.EXT.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Marshall-
Cullman-Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Decatur, Albertville, Boaz, Guntersville, Arab, Cullman, 
Lynchburg, and Fayetteville
526 PM CST Thu Dec 27 2018

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* TIMING...Until midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* LOCATIONS...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph for 3 hours, or gusts of at least 35 mph, are expected
across the affected area. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. In addition, ensure all loose outdoor objects remain
secure, including patio furniture and trash cans.

&&

$$

ALZ006-009-010-TNZ097-280600-
/O.CON.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/
Madison-Jackson-DeKalb-Franklin TN-
Including the cities of Huntsville, Scottsboro, Fort Payne, 
Rainsville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
526 PM CST Thu Dec 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...Southeast 15 to 25 mph with gusts up to 40 mph.

* TIMING...Until midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* LOCATIONS...In Alabama, Madison, Jackson and DeKalb Counties. 
  In Tennessee, Franklin TN County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph for 3 hours, or gusts of at least 35 mph, are expected
across the affected area. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. In addition, ensure all loose outdoor objects remain
secure, including patio furniture and trash cans.

&&

$$
370 
WWUS74 KHUN 280554
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1154 PM CST Thu Dec 27 2018

...Wind Advisory will expire at Midnight CST Tonight...

ALZ001>010-016-TNZ076-096-097-280700-
/O.EXP.KHUN.WI.Y.0004.000000T0000Z-181228T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1154 PM CST Thu Dec 27 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

The Wind Advisory will be allowed to expire at midnight as winds
have diminished, however a few gusts below 35 mph may persist for
a few more hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Dec 26, 2:58 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 26, 2:58 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
258 PM CST Wed Dec 26 2018

.NEAR TERM...(Tonight)
Issued at 257 PM CST Wed Dec 26 2018

Surface pressures continue to drop as the surface low deepens over
West Texas. The deepening upper level cutoff low will continue to
progress northeastward from the Southwest into the Central Plains.
Meanwhile, several rounds of upper level vorticity will rotate around
the cutoff low and cause precipitation to begin late tonight. Rain
will begin as early as midnight, but most likely around 3 AM tonight.
The deepening surface trough, combined with the persistent wedge of
high pressure over the Mid Atlantic, will increase the surface
pressure gradient. Sustained wind speeds will frequently exceed 25
mph with gusts near or in excess of 30-35 mph. Therefore, a Wind
Advisory will be in effect from midnight tonight through 12 AM
Friday. Due to increasing cloud cover, look for low temperatures
tonight to only bottom out near 50 F.

.SHORT TERM...(Thursday through Friday)
Issued at 257 PM CST Wed Dec 26 2018

Heavier rainfall begins to move into Northern Alabama near sunrise
tomorrow as a cold front slowly progresses through the Deep South.
Due to the multiple rounds of upper level vorticity rotating through
the area, there should be several rounds of precipitation. Model
guidance continues to suggest the potential for brief breaks in the
rainfall tomorrow afternoon or evening. However, the heaviest rain
potential should be ahead of the cold front tomorrow night through
early Friday morning. There remains some uncertainty with the timing
of the heaviest rainfall, but total rainfall for tomorrow and Friday
will be between 1 and 3 inches with locally higher amounts.
Therefore, a Flash Flood Watch has been issued for all counties from
6 PM Thursday through 9 AM Friday to encompass the range of model
solutions for the heaviest rainfall.

Strong storms are still not expected due to phasing issues between
favorable wind profiles and sufficient energy to form thunderstorms.
The low-level jet has trended more north and west of the area, but
this should still help fuel several rounds of rainstorms. Elevated
and perhaps some surface instability will approach Northern Alabama
behind a warm front progressing northward from the Gulf. However,
this warm front should not begin to affect the area until late
Thursday evening, at which point the low level jet should be north of
the area. Only isolated thunderstorms are possible late Thursday
evening through Friday morning, due to the limited availability of
instability. Any CAPE that does progress into the area overnight
Thursday should stay elevated.

Persistent cloud cover will result in low diurnal temperatures
ranges. Look for highs in the upper 50s to low 60s on Thursday with
low temperatures only getting down to the mid 50s. The cold front
will progress through Northern Alabama Friday morning, ending the
potential for heavy rainfall. Lingering showers are possible through
the day Friday, but otherwise, look for gradually clearing skies from
west to east as high temperatures reach the mid 60s.

Impacts expected:
-Strong winds beginning tonight and continuing through Thursday will
 create hazardous driving conditions. Vehicles should exercise
 extreme caution when driving at this time, especially in higher
 elevations where wind speeds and directions can rapidly change.
-Several rounds of heavy rainfall are expected Thursday and Friday.
 This will result in nuisance flooding in low lying and flood prone
 areas. Creeks and rivers may rise into action or minor flood stage.
 Those with interests in flashier basins should closely monitor river
 gauges and forecasts.
-Moist soils from prolonged rainfall combined with strong and gusty
 winds will create favorable conditions for shallow trees to be
 uprooted.

What could go wrong with this forecast:
-If the warm front and instability arrive sooner than forecast, this
 may overlap with the favorable wind profiles for severe weather.
 Although unlikely, this would increase the potential for strong to
 severe storms with wind damage and frequent lightning being the
 primary threats.
-With several rounds of heavy precipitation expected, if these
 "bands" set up over the same area, then the flooding threat will be
 higher.

.LONG TERM...(Friday night through Tuesday)
Issued at 257 PM CST Wed Dec 26 2018

The extended portion of the forecast begins 00Z Saturday, in-between
systems traversing the CONUS. The first is departing off to the NE
that brought Round 1 of rainfall to the region, and the next is
developing over the Desert SW, which will bring Round 2 of rainfall
to the area this weekend.

Aside from exacerbating any lingering flooding conditions across the
area, the other story for the extended revolves around
inconsistencies in model timing/strength of upper level features. The
GFS is quicker in its progression of the Desert SW system translating
Ewrd, and the ECMWF is slower, but more widespread with the rainfall
associated with this next system. As such, this makes quite a mess
for PoP forecasting the first half of, and again later next week.

Overall, this much is clear: a second round of moderate to heavy
rainfall will occur quickly on the heels of a recent round of
moderate/heavy rainfall late this weekend, which will exacerbate any
ongoing flooding concerns on area creeks and rivers. Levels won't be
back down to baseflow before yet another round of rainfall occurs,
and when it falls on overly saturated grounds, will convert to all
runoff. This will cause additional rises on creeks/rivers across the
area, lingering into at least the middle of next week.

The Desert SW system will quickly skirt NE of the area by Monday
afternoon, with a more expansive upper low over the Great Lakes
dragging a cold front through the region to finally end the rainfall
late Tuesday. Again, timing discrepancies exist between the models
with the ECMWF about a day later than the GFS, so some tweaks are
certainly warranted beyond Tuesday. In fact, though both models show
another system moving across the area late in the extended, whereas
the GFS is dry with its passage, the ECMWF shows another round of
moderate/heavy rainfall with its passage. This would certainly
aggravate ongoing flooding issues, and would most definitely cause
further rises on creeks/rivers late next week and into the weekend.
Stay tuned for further updates on the evolving hydro situation as we
head into next week.

Temperatures during this time will be seasonable, topping out in the
lower/middle 50s (with upper 50s expected by next Monday). In the
wake of the cold front by midweek, though, temperatures will tumble
into the 40s for highs Tuesday/Wednesday, with morning lows falling
into the upper 20s to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1211 PM CST Wed Dec 26 2018

Current VFR conditions with light cirrus streaming in from the west
will be short-lived today. A strong upper-level cutoff low will
bring gusty winds late tonight. Expect winds to pick up near 10 kts
across the area this afternoon with gusts over 20 kts beginning
around midnight tonight. A low-level jet will cross the region early
tomorrow morning, so a wind shear group has been added for southerly
to southeasterly winds near 50-60 kts around 2000 ft. Rain will move
into the area from west to east, beginning as early as midnight, but
most likely around 09Z. Moderate rainfall will begin around sunrise
and periods of moderate to heavy rain will continue through tomorrow
with isolated thunderstorms possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from midnight tonight to midnight CST Thursday night
     for ALZ001>010-016.

     Flash Flood Watch from Thursday evening through Friday morning for
     ALZ001>010-016.

TN...Wind Advisory from midnight tonight to midnight CST Thursday night
     for TNZ076-096-097.

     Flash Flood Watch from Thursday evening through Friday morning for
     TNZ076-096-097.

&&

NEAR TERM...30
SHORT TERM...30
LONG TERM...12
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 26, 2:54 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
254 PM CST Wed Dec 26 2018

ALZ001>010-016-TNZ076-096-097-271200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
254 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Heavy rainfall and a few thunderstorms will occur Thursday afternoon
into early Friday. Rainfall amounts of 1 to 3 inches are expected,
with the higher amounts falling over Cullman, Marshall, Jackson, and
Dekalb Counties. This will cause rises on area creeks and rivers into
the weekend.

A Wind Advisory is in effect from midnight through midnight Friday
night for wind gusts of 30-35mph. In addition, a Flash Flood Watch is
in effect from 6 PM CST Thursday night through 9 AM CST Friday
morning. Please refer to these products for additional information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:05 PM CSTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more42 hr

Nearby

Wind Advisories in Alabama, 2018Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.